Alert archive / Alabama / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 110, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jul 4, 2004, 4:51 PM CDT for Lamar County, Alabama. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 4, 2004, 4:51 PM CDT (21:51 UTC)
- Expired
- Jul 4, 2004, 5:15 PM CDT
- In force
- 24 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Lamar County, AL
The radar
The Columbus AFB radar (KGWX), 33 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 4, 3:25 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 9.9 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 602 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 1006 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KBMX 042151 SVRBHM ALC075-042215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 451 PM CDT SUN JUL 4 2004 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LAMAR COUNTY IN WEST CENTRAL ALABAMA * UNTIL 515 PM CDT * AT 448 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER SOUTH CENTRAL LAMAR COUNTY...OR ABOUT 14 MILES WEST OF FAYETTE...AND MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF LAMAR COUNTY. STRONG DAMAGING WIND WILL KNOCK DOWN TREES AND POWER LINES...AND DAMAGE BUILDINGS AND HOMES. TAKE COVER NOW. FIND SUBSTANTIAL SHELTER...AVOID WINDOWS...VEHICLES AND MOBILE HOMES. CALL 1-800-856-0758 TO REPORT SEVERE WEATHER. LAT...LON 3375 8815 3358 8818 3356 8802 3374 8797 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 2:33 PM CDT, 2 hours 18 minutes earlier.
Area forecast discussion, Jul 4, 2:33 PM CDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 233 PM CDT SUN JUL 4 2004 .SYNOPSIS...THUNDERSTORM COMPLEX WILL MOVE ACROSS THE NORTHERN SECTIONS OF THE AREA DURING THE LATE AFTERNOON AND EVENING HOURS. && .SHORT TERM...LATEST RADAR LOOPS INDICATE SHOWERS AND THUNDERSTORMS APPROACHING THE NORTHWEST SECTIONS. WILL BASE POPS FOR TONIGHT ON THE LATEST RADAR JUST BEFORE RELEASE. WEAK RIDGE WILL REMAIN ACROSS THE AREA MONDAY AND TUESDAY. WILL GO WITH SLIGHT CHANCE POPS ALL SECTIONS MAINLY DURING THE AFTERNOON AND EVENING HOURS. ON WEDNESDAY...UPPER TROF WILL APPROACH THE AREA FROM THE WEST AND PASS MAINLY ACROSS THE NORTHERN SECTIONS LATER WEDNESDAY. WILL MENTION SCATTERED SHOWERS AND THUNDERSTORMS ALL LOCATIONS. ON THURSDAY...SEVERAL LEFT OVER BOUNDARIES SHOULD FIRE DURING THE PEAK HEATING HOURS. WILL GO WITH CHANCE POPS ACROSS THE ENTIRE AREA. && .LONG TERM (FRIDAY THROUGH SUNDAY)...LITTLE CHANGE IN THE OVERALL PATTERN ACROSS THE AREA AS AIR MASS REMAINS MOIST AND UNSTABLE. EXPECT A CHANCE OF SHOWERS AND THUNDERSTORMS EACH AFTERNOON. && .PRELIMINARY NUMBERS... GADSDEN 72 92 73 92 73 / 30 20 10 20 ANNISTON 72 92 73 92 73 / 20 20 10 20 BIRMINGHAM 72 92 73 92 73 / 30 20 10 20 TUSCALOOSA 72 92 73 93 73 / 30 20 10 20 CALERA 72 92 73 92 73 / 20 20 10 20 AUBURN 73 94 73 94 73 / 00 20 10 20 MONTGOMERY 73 94 73 94 73 / 00 20 10 20 TROY 73 94 73 94 73 / 00 20 10 20 && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. && 50
Hazardous weather outlook, Jul 4, 1:03 PM CDT, 3 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 103 PM CDT SUN JUL 4 2004 ALZ011>015-017>050-051800- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE- CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA- CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON- BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 103 PM CDT SUN JUL 4 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE (THIS AFTERNOON AND TONIGHT)... A COMPLEX OF SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS NORTHWESTERN COUNTIES LATE THIS AFTERNOON AND EVENING. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...THIS COMPLEX MAY PRODUCE STRONG THUNDERSTORMS NORTHWEST OF A LINE FROM VERNON...FAYETTE... JASPER...AND ONEONTA RESULTING IN GUSTY WINDS UP TO 45 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING. FOR THE REST OF THE AREA...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN (MONDAY THROUGH SATURDAY)... NO ORGANIZED HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... ALTHOUGH ACTIVATION OF EMERGENCY MANAGEMENT AND STORM SPOTTERS IS NOT ANTICIPATED AT THIS TIME...PLEASE MONITOR THE LATEST WEATHER STATEMENTS FOR POSSIBLE STRONG THUNDERSTORMS ACROSS NORTHWEST SECTIONS OF THE AREA.
In the hours before
Special weather statement, Jul 4, 3:14 PM CDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 314 PM CDT SUN JUL 4 2004 ALZ011-042100- MARION- 314 PM CDT SUN JUL 4 2004 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR MARION COUNTY UNTIL 400 PM CDT... ...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING THUNDERSTORM... ...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 313 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF THUNDERSTORMS ACROSS NORTHEAST MISSISSIPPI...MOVING EAST AT 40 MPH...TOWARD MARION COUNTY. THESE STORMS WILL MOVE INTO THE NORTHWEST PARTS OF MARION COUNTY AROUND 400 PM CDT...THEN MOVE ACROSS THE COUNTY BETWEEN 400 PM CDT AND 500 PM CDT.
Special weather statement, Jul 4, 4:00 PM CDT, 51 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 400 PM CDT SUN JUL 4 2004 ALZ011-042200- MARION- 400 PM CDT SUN JUL 4 2004 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR MARION COUNTY UNTIL 500 PM CDT... ...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING THUNDERSTORM... ...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 400 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER BEXAR...MOVING EAST AT 30 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR WESTON...BEXAR AND HAMILTON THROUGH 500 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST 30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES.
Special weather statement, Jul 4, 4:24 PM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 424 PM CDT SUN JUL 4 2004 ALZ012-042215- LAMAR- 424 PM CDT SUN JUL 4 2004 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR LAMAR COUNTY UNTIL 515 PM CDT... ...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING THUNDERSTORM... ...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 419 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 8 MILES NORTHWEST OF VERNON...MOVING EAST AT 30 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR SULLIGENT...VERNON AND BEAVERTON THROUGH 515 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST 30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 5:16 PM CDT | Severe Thunderstorm Warning | BMX | Pickens | 59 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.